Lena Dunham reveals she's 6 months sober after misusing Klonopin

Lena Dunham revealed that she’s six months sober after misusing the anti-anxiety drug Klonopin.

The “Girls” star and creator appeared on an episode of Dax Shepard’s podcast, “Armchair Expert.” While there, she opened up about how she quit the drug after becoming too dependant on it. The 32-year-old noted that she started taking the prescription drug after a particularly bad bout of anxiety. She reached a point where she couldn’t function or feel normal without having the medication in her system.

“I didn’t have any trouble getting a doctor to tell me, ‘No, you have serious anxiety issues, you should be taking this. This is how you should be existing,’” she told Shepard.

Things reportedly got worse when she was diagnosed with post-traumatic stress disorder.

“I was diagnosed with pretty serious PTSD. I have a few sexual traumas in my past and then I had all these surgeries and then I had my hysterectomy after a period of really extreme pain,” she said. “It stopped feeling like I had panic attacks and it started feeling like I was a living panic attack. The only thing that was notable was the parts of the day where I didn’t feel like I was going to barf and faint.”

Dunham admitted that there was a three-year period where she was essentially misusing the drug. She and Shepard discussed what they called the often-not-talked-about Benzodiazepine (which Klonopin falls under) epidemic in the United States. Dunham, who noted that she’s been off the drugs for six months, wanted to share with listeners the fact that it is very difficult to get off the drug once you find yourself regularly using it.

“Nobody I know who are prescribed these medications is told, ‘By the way, when you try and get off this, it’s going to be like the most hellacious acid trip you’ve ever had where you’re f---ing clutching the walls and the hair is blowing off your head and you can’t believe you found yourself in this situation,’” she said. “Now the literal smell of the inside of pill bottles makes me want to throw up.”